View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 4/6

Cancer cure causes more pain

Text Size: Small Large Medium
Posted: April 5, 2007 4:33 p.m.
Updated: April 21, 2007 5:00 a.m.
DEAR DR. GOTT: I can't get this on paper and to you fast enough. In a recent column an ovarian cancer, a survivor described pain diagnosed by her oncologist, correctly, I feel certain, as neuropathy. I, too, am a cancer survivor (breast) for nearly five years. I had the benefit of wonderful doctors who took time to explain everything they could about chemotherapy and its side effects. They did not, however, know or think to mention the pain that would set in just after the chemotherapy ended and which continues in a much lesser form today.
    My feet were so sensitive to pressure that getting up in the night to go to the bathroom sometimes brought tears to my eyes. Using my thumbs was so painful that I couldn't open our storm door by depressing the latch button in a normal manner. I had to use the knuckle of my index finger. When I mentioned this to my oncologist, he indicated he was hearing more and more similar complaints with certain chemotherapy regimens. When the pain began, it involved even my knees briefly, and I was certain my cancer had returned and was in my joints.
    My family and I felt panicky, and I went to my family doctor, who did X-rays and could find nothing. That left me with the fear and not much help. He thought my age (late 50s) might have brought on some mild arthritis. It wasn't until I began listening to patients in the oncologist's waiting room at annual checkups that I started to realize how prevalent this problem is and how little is said to patients about it, leaving them fearful and sometimes without responsive pain management. I ultimately found relief in knowing this is a chemotherapy side effect that normally diminishes with time. Exercise and occasional over-the-counter analgesics work wonders.
    You may be interested to know that many of the cancer survivors I've discussed this with have mentioned other neuropathic maladies associated with their chemotherapy regimens. They've also experienced loss of rectal-area muscle tone, resulting in untimely and embarrassing discharge and more.
    Please publish this soon so chemo patients like the lady who wrote to you know they should seek diagnosis and treatment. What they are experiencing is most likely part of the cure and not a return or worsening of their cancer. Perhaps it will also assist some of your readers to help people close to them suffering the concern and pain of this side effect.
    DEAR READER: I hope that other readers can benefit from your unpleasant post-chemotherapy experiences. This issue needs to be fully addressed with each patient who receives chemotherapy.
    To give you related information, I am sending you a free copy of my Health Report "Viruses and Cancer."
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...